Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 168, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 2, 2021, 9:11 PM CDT for Lyon County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2021, 9:11 PM CDT (02:11 UTC)
- Expired
- Sep 2, 2021, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 5:27 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted.
318
WUUS53 KTOP 030211
SVRTOP
KSC111-030245-
/O.NEW.KTOP.SV.W.0168.210903T0211Z-210903T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
911 PM CDT Thu Sep 2 2021
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Central Lyon County in east central Kansas...
* Until 945 PM CDT.
* At 911 PM CDT, a severe thunderstorm was located 4 miles east of
Americus, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Emporia, Americus and Reading.
This includes the following highways...
Interstate 35 between mile markers 129 and 130, and between mile
markers 134 and 143.
Kansas Turnpike between mile markers 129 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for east central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for east central
Kansas.
&&
LAT...LON 3844 9626 3858 9627 3860 9595 3837 9595
TIME...MOT...LOC 0211Z 269DEG 21KT 3850 9617
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gargan3 follow-up statements
833
WWUS53 KTOP 030222
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
922 PM CDT Thu Sep 2 2021
KSC111-030245-
/O.CON.KTOP.SV.W.0168.000000T0000Z-210903T0245Z/
Lyon-
922 PM CDT Thu Sep 2 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EAST CENTRAL LYON COUNTY...
At 921 PM CDT, a severe thunderstorm was located 6 miles east of
Americus, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Reading.
This includes the following highways...
Interstate 35 between mile markers 136 and 143.
Kansas Turnpike between mile markers 132 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for east central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 9617 3858 9623 3860 9595 3837 9595
TIME...MOT...LOC 0221Z 265DEG 14KT 3851 9614
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gargan241 WWUS53 KTOP 030226 SVSTOP Severe Weather Statement National Weather Service Topeka KS 926 PM CDT Thu Sep 2 2021 KSC111-030245- /O.CON.KTOP.SV.W.0168.000000T0000Z-210903T0245Z/ Lyon- 926 PM CDT Thu Sep 2 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR EAST CENTRAL LYON COUNTY... At 926 PM CDT, a severe thunderstorm was located 7 miles east of Americus, moving east at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Reading. This includes Kansas Turnpike between mile markers 134 and 141. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until midnight CDT for east central Kansas. For your protection move to an interior room on the lowest floor of a building. This is a dangerous storm, capable of producing large hail driven by severe winds! SEEK SHELTER NOW inside a sturdy structure and stay away from windows! If you are caught outdoors, cover your head and neck. && LAT...LON 3846 9616 3858 9619 3860 9595 3843 9595 TIME...MOT...LOC 0226Z 266DEG 14KT 3851 9612 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Gargan
164
WWUS53 KTOP 030236
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
936 PM CDT Thu Sep 2 2021
KSC111-030245-
/O.EXP.KTOP.SV.W.0168.000000T0000Z-210903T0245Z/
Lyon-
936 PM CDT Thu Sep 2 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYON COUNTY WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight CDT for east central
Kansas.
LAT...LON 3846 9616 3858 9619 3860 9595 3843 9595
TIME...MOT...LOC 0235Z 269DEG 21KT 3851 9606
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:46 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 2, 6:46 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Topeka KS 646 PM CDT Thu Sep 2 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 318 PM CDT Thu Sep 2 2021 This afternoon a mid level trough was moving across western Nebraska into southeast Colorado while another wave was showing up across eastern Nebraska into far northeast Kansas at 1930Z. An area of convection has persisted from southwest Kansas into north central Kansas through the day resulting in cooler temperatures and a more stable atmosphere over north central Kansas. To the south where skies were clear temperatures warmed into the 90s resulting in SBCAPE of 2000-4000 J/kg. A theta-e max and corresponding area near 1.5 to 2 inches of precipital water extended from northwest Oklahoma across north central Kansas into eastern Nebraska. The rest of the afternoon and tonight will gradually see an uptick in convection as the mid level trough moves eastward and the low level jet increases to around 40 kts this evening. A differential heating boundary extends across central Kansas and will act as a pseudo dryline as dew points to the south have mixed into the mid 60s while dewpoints in the lower 70s were present to the north. Expect convection to continue to develop this afternoon in the convergence area and move east northeast into north central Kansas. The scattered activity is expected to continue into the evening hours. As mentioned above the advance of the mid level trough and low level jet will provide ample lift both dynamic and also isentropic across eastern Kansas into southwest Iowa tonight. The LLJ will veer to the southwest overnight focusing the potential for heavy rainfall from northeast Kansas into northwest Missouri and adjacent parts of southeast Nebraska and southwest Iowa. The area of potential heavy rainfall shifts southward on Friday to areas south of Interstate 70 where the 850 mb boundary sets up and where best convergence is noted Friday night. There is the potential of 2 to 3 inches of rainfall with locally higher amounts. State of soils precludes a flash flood watch at this time as much of the area has been dry. On Saturday a trough will moves across the northern and central Plains moving the front south out of Kansas and bringing an end to rainfall. A dry period is then expected from Sunday through next Thursday with seasonal temps in the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 639 PM CDT Thu Sep 2 2021 Storms continue around the KMHK terminal with a more established line of storms to the south and then another area of storms to the northwest. Still anticipating storms move into KMHK terminal this evening but may be delayed for a few hours. Storm timing for KTOP/KFOE still appears to be later into the evening so have little change for eastern terminals at this time but may need to update if storms currently south of KMHK maintain themselves as they advance east. Confidence in this is only medium at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...53 AVIATION...Drake
Hazardous weather outlook, Sep 2, 3:27 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 327 PM CDT Thu Sep 2 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-032030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 327 PM CDT Thu Sep 2 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Strong to severe storms will continue to be possible this evening and tonight across the outlook area. Damaging winds, large hail and locally heavy rainfall will be the main hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rounds of thunderstorms and heavy rainfall are possible Friday afternoon through Saturday and may result in flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Sep 2, 5:49 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
549 PM CDT Thu Sep 2 2021
KSZ034-022315-
Ottawa-
549 PM CDT Thu Sep 2 2021
...Strong thunderstorms will impact portions of southwestern Ottawa
County through 615 PM CDT...
At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lincoln to 6 miles south
of Beverly to 5 miles southeast of Kanopolis. Movement was northeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Minneapolis, Tescott and Culver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for north
central Kansas.
&&
LAT...LON 3912 9793 3917 9760 3906 9759 3896 9764
3896 9793
TIME...MOT...LOC 2248Z 241DEG 35KT 3909 9805 3893 9794 3865 9809
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FlanaganSpecial weather statement, Sep 2, 5:53 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
553 PM CDT Thu Sep 2 2021
KSZ035-036-022330-
Geary-Dickinson-
553 PM CDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of northeastern
Dickinson and southwestern Geary Counties through 630 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Enterprise, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chapman, Enterprise and Woodbine.
This includes Interstate 70 between mile markers 281 and 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for central and
east central Kansas.
&&
LAT...LON 3906 9700 3887 9683 3887 9689 3882 9689
3874 9713 3887 9722
TIME...MOT...LOC 2253Z 233DEG 23KT 3885 9710
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FlanaganLocal storm report, Sep 2, 6:21 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT THU SEP 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 4 NNW WOODBINE 38.84N 97.00W
09/02/2021 DICKINSON KS TRAINED SPOTTER
3-4 INCH TREE LIMBS DOWN AND DIME AND
PENNY-SIZED HAIL.
&&
NGSpecial weather statement, Sep 2, 6:58 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
658 PM CDT Thu Sep 2 2021
KSZ036-037-030030-
Geary-Morris-
658 PM CDT Thu Sep 2 2021
...Strong thunderstorms will impact portions of southeastern Geary
and northwestern Morris Counties through 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Grandview Plaza to near White
City to 5 miles northwest of Wilsey. Movement was northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White City, Dwight and Parkerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for east central
Kansas.
&&
LAT...LON 3878 9681 3894 9683 3904 9654 3887 9650
3868 9653 3865 9683
TIME...MOT...LOC 2358Z 246DEG 19KT 3896 9677 3881 9673 3869 9676
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FlanaganSpecial weather statement, Sep 2, 8:16 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
816 PM CDT Thu Sep 2 2021
KSZ037-038-054-030145-
Wabaunsee-Lyon-Morris-
816 PM CDT Thu Sep 2 2021
...Strong thunderstorms will impact portions of eastern Morris,
southern Wabaunsee and northwestern Lyon Counties through 845 PM
CDT...
At 815 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Volland to near Bushong to
8 miles northeast of Strong City. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Eskridge, Americus, Allen, Admire, Bushong and Dunlap.
This includes the following highways...
Interstate 35 between mile markers 128 and 129.
Kansas Turnpike between mile markers 127 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for east central
Kansas.
&&
LAT...LON 3841 9635 3852 9635 3852 9649 3859 9646
3880 9648 3893 9608 3866 9604 3841 9620
TIME...MOT...LOC 0115Z 258DEG 21KT 3884 9631 3863 9627 3845 9640
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FlanaganSpecial weather statement, Sep 2, 8:41 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
841 PM CDT Thu Sep 2 2021
KSZ010-022-023-030215-
Pottawatomie-Riley-Marshall-
841 PM CDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of north central Riley,
northwestern Pottawatomie and southern Marshall Counties through 915
PM CDT...
At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Blue Rapids, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blue Rapids, Frankfort and Lillis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until midnight CDT for northeastern
Kansas.
&&
LAT...LON 3955 9623 3951 9670 3965 9675 3978 9633
TIME...MOT...LOC 0141Z 254DEG 29KT 3959 9655
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:18 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 27 min |
| Sep 2, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 31 min |
| Sep 2, 8:16 PM CDT | Special Weather Statement | TOP | Lyon | 29 min |
| Sep 2, 8:41 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| Sep 2, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 34 min |
| Sep 2, 9:19 PM CDT | Special Weather Statement | TOP | Geary | 26 min |
| Sep 2, 9:43 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Sep 3, 12:01 AM CDT | Special Weather Statement | TOP | Lyon | 29 min |
| Sep 3, 12:09 AM CDT | River Flood Warning | TOP | Marshall | 10 hr |
| Sep 3, 12:17 AM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 7 hr |
| Sep 3, 12:31 AM CDT | Special Weather Statement | TOP | Osage | 29 min |
| Sep 3, 12:57 AM CDT | Special Weather Statement | TOP | Osage | 33 min |
| Sep 3, 1:29 AM CDT | Special Weather Statement | TOP | Shawnee | 46 min |
| Sep 3, 1:41 AM CDT | Areal Flood Advisory | TOP | Lyon, Osage, Shawnee, Wabaunsee | 6 hr |
| Sep 3, 3:34 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 5 more | 33 hr |
| Sep 3, 4:34 AM CDT | Areal Flood Advisory | TOP | Geary, Riley | 3 hr |
| Sep 3, 5:21 AM CDT | Flash Flood Warning | TOP | Douglas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.